Alert archive / California / Flash Flood Warnings in 2020
Flash Flood Warning 3, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Mar 12, 2020, 2:22 PM PDT for Orange County, Riverside County, San Bernardino County, California. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2020, 2:22 PM PDT (21:22 UTC)
- Expired
- Mar 12, 2020, 5:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 19 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 2:39 PM PDT | FLASH FLOOD | 4 Ese Ontario, CA | HOV LANES ON HIGHWAY 60, JUST EAST OF INTERSTATE 15, FLOODED WITH APPROXIMATELY 2 FT OF WATER. |
| Mar 12, 2:52 PM PDT | FLOOD | 2 S Rialto, CA | REPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED - 1.25 INCHES RAINFALL - POSSIBLE FLASH FLOOD. |
| Mar 12, 3:00 PM PDT | FLASH FLOOD | 2 Wnw Redlands, CA | ROAD DAMAGE LUGONIA AND TENNESSEE AVE WITH SEVERE EROSION. WESTBOUND LANES. |
| Mar 12, 3:30 PM PDT | FLOOD | 2 Nnw Corona, CA | RESCUE OF 2 ADULTS AND A MINOR FROM A HEAVILY FLOODED STORM CHANNEL NEAR LINCOLN AVENUE AND RINCON STREET IN CORONA, CORONA FIRE - UNKNOWN HOW THEY ENTERED CHANNEL OR IF IT WAS OVERFLOWING. |
| Mar 12, 3:54 PM PDT | FLOOD | 2 Nne Corona, CA | FLOODING IN CONSTRUCTION AREA ON I-15. |
| Mar 12, 4:31 PM PDT | FLASH FLOOD | 6 Wnw Riverside, CA | WATER RESCUE PERFORMED ON TWO INDIVIDUALS STUCK IN THEIR VEHICLE. 3 TO 4 FT OF WATER REPORTED AROUND THE VEHICLE, AT THE INTERSECTION OF PEDLEY RD AND JURUPA RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
846
WGUS56 KSGX 122122
FFWSGX
CAC059-065-071-130015-
/O.NEW.KSGX.FF.W.0003.200312T2122Z-200313T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
222 PM PDT Thu Mar 12 2020
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
Riverside County in southern California...
North central Orange County in southwestern California...
* Until 515 PM PDT.
* At 219 PM PDT, National Weather Service doppler radar indicated
widespread heavy rain across the northern Inland Empire and
extending into northern Orange County. Rainfall rates of 0.50 inch
per hour are common. Since this is widespread it will create
dangerous flash flooding to drainage channels and normally dry
creeks. Ponding on roadways, low lying areas and intersections
could be significant. Driving will be dangerous. When flooded turn
around don't drown.
* Some locations that will experience flooding include...
Anaheim, Riverside, San Bernardino, Fontana, Moreno Valley,
Ontario, Corona, Orange, Fullerton and Rialto.
LAT...LON 3395 11796 3395 11779 3398 11780 3400 11778
3400 11777 3402 11777 3402 11773 3408 11771
3416 11737 3411 11710 3389 11714 3380 11769
3389 11798
$$
Tardy1 follow-up statement
996
WGUS76 KSGX 122339
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
439 PM PDT Thu Mar 12 2020
CAC059-065-071-130015-
/O.CON.KSGX.FF.W.0003.000000T0000Z-200313T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-Orange CA-
439 PM PDT Thu Mar 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR SAN
BERNARDINO...RIVERSIDE AND NORTH CENTRAL ORANGE COUNTIES...
At 432 PM PDT, Doppler radar indicated heavy rain continuing across the northern
Inland Empire. The rain will taper off after 5 pm. This region has received
1 to 1.5 inches of rainfall and reports of flooding on numerous roadways
and interstates.
Some locations that will experience flooding include...
Anaheim, Riverside, San Bernardino, Fontana, Moreno Valley, Ontario,
Corona, Orange, Fullerton and Rialto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3395 11796 3395 11779 3398 11780 3400 11778
3400 11777 3402 11777 3402 11773 3408 11771
3416 11737 3411 11710 3389 11714 3380 11769
3389 11798
$$
TardyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 2:03 PM PDT, 19 minutes earlier.
Area forecast discussion, Mar 12, 2:03 PM PDT, 19 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
203 PM PDT Thu Mar 12 2020
.SYNOPSIS...
Showers will continue across most of the region through Friday
as a low pressure system moves inland over Southern California.
There will also be a slight chance for thunderstorms this
afternoon and evening. Locally heavy rainfall is possible,
especially this afternoon into this evening. There will be a
slight chance of showers over the weekend, mostly along and west
of the mountains during the nights and mornings. A cold, slow
moving low pressure system from the north will bring increasing
chances for precipitation for Monday and Tuesday with showers
continuing into Wednesday and possibly Thursday. Snow levels will
be lower next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
The low pressure system remains to our southwest and continues to
transport moisture from the tropics. Radar shows numerous showers
over SoCal this afternoon. Satellite imagery also shows a large
area of clouds with cloud-top temperatures of -50 degrees C or
lower and lightning has been detected in several of the
convective cells. This cloud mass is slowly shifting northward
with showers and tstms spreading into the deserts north of the
Cajon Pass. Most of the showers/tstms are moving northward, but
new cells are developing offshore and these are moving eastward.
This is indicative of the next stage in the evolution of the low
pressure system to our southwest.
So far, some locations in the San Diego mtns have recorded over 2
inches of rainfall since early this morning.
The low will move across SoCal through tonight, becoming an open
wave over AZ/UT by Friday morning. As the low transitions, it will
continue to bring rain and showers to the region through Friday
morning. There will continue to be isolated thunderstorms as well
through this evening as colder air moves in aloft and conditions
become more unstable. Widespread heavy showers will likely
continue through this evening for portions of the mountains and
deserts, and the Inland Empire. The possibility of locally heavy
rainfall will continue into Friday morning for southwestern San
Bernardino County and possibly the Riverside County mountains.
The snow level will be mostly above 7000 feet through tonight,
but could fall to near 6000 feet Friday. However, most of the
precip will fall before the snow levels get down to 6000 ft. Some
mountain locations over 7500 feet could get substantial snowfall,
likely in excess one foot.
A slight chance of showers will continue over the weekend, mostly
along and west of the mountains during the nights and mornings.
Although only small additional accumulations are likely.
A cold, slow moving low pressure system from the north will be
centered off the northern California coast on Monday and the
central California coast on Tuesday, and somewhere near Point
Conception on Wednesday, moving inland on Thursday.
This will bring increasing chances for precipitation for late
Monday into Tuesday with periods of showers continuing into
Wednesday and possibly Thursday. Snow levels will lower to around
5500 feet Monday afternoon, 4000 feet Tuesday, and 2500 to 3500
feet Tuesday night and early Wednesday.
&&
.AVIATION...
122030Z...RA and isolated TSRA will continue through the afternoon
across most areas, with SCT-BKN low cloud bases between 1000-3000
feet MSL. VIS will lower to 1-3 SM in areas of RA. Best chance of
thunderstorms are in the mountains, deserts and portions of the
Inland Empire. Mountains will be obscured at times through early
Friday. Most showers tonight will develop across portions of
Riverside, San Bernardino and Orange Counties, with less coverage in
San Diego County. Conditions will improve Friday afternoon.
&&
.MARINE...
Isolated thunderstorms are possible today over the coastal waters.
Otherwise, no marine weather hazards are expected through Monday.
&&
.BEACHES...
Isolated thunderstorms are possible across the beaches today.
&&
.HYDROLOGY...
The low pressure system to our southwest will continue to spread
moisture from the tropics northwestward across southern California
through this evening. Showers will spread northward across the
area this afternoon, tapering off over San Diego County by late
afternoon/evening. Rainfall could be heavy at times, especially
this afternoon into this evening. There is also a chance for
thunderstorms, mainly this afternoon. The heaviest rainfall is
expected across the mountains of San Bernardino and Riverside
Counties and adjacent areas, especially this afternoon into this
evening. Rainfall of one half inch per hour is possible, but could
be locally greater with thunderstorms and where a series of
stronger showers tracks across the same area. Some heavier
rainfall could continue into Friday morning in southwestern San
Bernardino, but with lower confidence in the placement and
possibility of occurrence.
Most channels are expected to have significant flows. The gage at
Fashion Valley is now showing a level of 4.6 ft and will continue
to rise, and could approach Monitor stage this evening.
&&
.SKYWARN...
Skywarn activation is requested.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch through Friday morning for Apple and Lucerne
Valleys-Riverside County Mountains-San Bernardino County
Mountains-San Bernardino and Riverside County Valleys-The
Inland Empire-San Gorgonio Pass Near Banning.
Flash Flood Watch until 9 PM PDT this evening for Coachella
Valley-San Diego County Deserts-San Diego County Mountains.
PZ...NONE.
&&
PUBLIC...PG
AVIATION/MARINE/BEACHES...JJTIn the hours before
Local storm report, Mar 12, 11:18 AM PDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1118 AM PDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM DEBRIS FLOW 8 S BORREGO SPRINGS 33.14N 116.38W
03/12/2020 SAN DIEGO CA DEPT OF HIGHWAYS
4-5 BOULDERS BLOCKING SOUTH BOUND LANE. AREA
HAS SEEN ABOUT AN INCH OF RAIN OVER PAST 6
HOURS.
&&
COLocal storm report, Mar 12, 12:57 PM PDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1257 PM PDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM DEBRIS FLOW 11 WSW LA QUINTA 33.58N 116.45W
03/12/2020 RIVERSIDE CA DEPT OF HIGHWAYS
BOULDERS IN ROAD. AREA HAS SEEN AROUND AN
INCH OF RAIN OVER THE PAST 6 HOURS.
&&
COLocal storm report, Mar 12, 1:22 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
122 PM PDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM LIGHTNING 3 E THOUSAND PALMS 33.82N 116.33W
03/12/2020 RIVERSIDE CA DEPT OF HIGHWAYS
PALM TREES ON FIRE. THUNDERSTORM RECENTLY
MOVED OVER THE AREA.
&&
COLocal storm report, Mar 12, 1:25 PM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM FLASH FLOOD 13 E BORREGO SPRINGS 33.28N 116.15W
03/12/2020 SAN DIEGO CA DEPT OF HIGHWAYS
2.5 FEET OF WATER OVER ROADWAY REPORTED BY
CALTRANS AND HIGHWAY PATROL ON S22 BORREGO
TO SALTON SEAWAY.
&&
AOTLocal storm report, Mar 12, 1:27 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
127 PM PDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM DEBRIS FLOW 2 W BORREGO SPRINGS 33.26N 116.40W
03/12/2020 SAN DIEGO CA DEPT OF HIGHWAYS
LARGE BOULDER IN ROAD. AREA HAS SEEN 1-1.5
INCHES OF RAIN OVER THE PAST 6 HOURS.
&&
COLocal storm report, Mar 12, 1:57 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
157 PM PDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM HEAVY RAIN 3 W ESCONDIDO 33.13N 117.11W
03/12/2020 M1.15 INCH SAN DIEGO CA TRAINED SPOTTER
WEATHER SPOTTER REPORT.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 10:01 AM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 6 hr |
| Mar 12, 10:39 AM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Diego | 3 hr |
| Mar 12, 11:54 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Mar 12, 12:31 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 6 hr |
| Mar 12, 12:59 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Mar 12, 2:50 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 5 hr |
| Mar 12, 3:43 PM PDT | Winter Weather Advisory | SGX | Riverside, San Bernardino | 17 hr |
| Mar 12, 4:51 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.